HYDROXYCHLOROQUINE-INDUCED PIGMENTATION

By Gary M. White, MD


Prolonged administration of hydroxychloroquine can lead to cutaneous pigmentation. Biopsies have shown the presence of both melanin and hemosiderin in patients being treated with antimalarial medications. The pattern may be the same as that of minocycline, where a bruise from trauma gives way to a blue area. This is thought to result from the medication binding to iron in the dermis.

Clinical

The pigmented lesions are often preceded by ecchymotic areas, which give way to a localized blue-gray or brown pigmentation that persists.

References

Persistent cutaneous hyperpigmentation due to hydroxychloroquine one year after therapy discontinuation. Dermatology Online Journal 15(12)

Hydroxychloroquine-induced pigmentation in patients with systemic lupus erythematosus: a case-control study JAMA Dermatol. 2013 Aug;149(8):935-40

RegionalDerm

Homepage | FAQs | Use of Images | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.